Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 63, NWS Blacksburg, VA

June 17, 2009Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2009, 2:28 PM EDT for Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 2:28 PM EDT (18:28 UTC)
Expired
Jun 18, 2009, 2:30 AM EDT
In force
12 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:50 PM EDTFLASH FLOOD4 Wsw Ashland, NCA CREEK NEAR PINE MOUNTAIN ROAD BRIEFLY CAME OUT OF ITS BANKS.
Jun 17, 4:18 PM EDTFLASH FLOODNw Ashland, NCTORRENTIAL RAIN CAUSED MUDSLIDE OVER NC HIGHWAY 88 WEST NEAR CRESTON
Jun 17, 8:35 PM EDTFLASH FLOOD1 Nw Lansing, NCBIG HORSE CREEK WAS FLOODING LOW WATER CROSSING BRIDGE NEAR THE INTERSECTION OF STATE RD 1347 AND STATE RD 194

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 171828
FFWRNK
NCC005-009-193-VAC077-173-180030-
/O.NEW.KRNK.FF.W.0063.090617T1828Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM MOVING INTO THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHILHOWIE.
  BIG AND LITTLE HORSE CREEK AND NEARBY ROADS. HELTON CREEK AND 
  SILAS CREEK. BIG WILSON CREEK AND THE COMMUNITY OF RUGBY. WHITETOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN ABOUT AN HOUR ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES...FARMLANDS...AS WELL AS OTHER DRAINAGE AREAS AND LOW 
LYING SPOTS. ROADSIDE CULVERTS WILL ALSO BE AFFECTED...ROCKSLIDES 
AND MUDSLIDES MAY ALSO OCCUR. 

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD 
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

KM
8 follow-up statements
000 
WGUS71 KRNK 172035
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 17 2009

NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
435 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...

AT 433 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ALONG A CREEK IN 
THE GREEN VALLEY AREA OF ASHE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...CHILHOWIE...
WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF WILSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT SEVERAL HOURS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

PC
000 
WGUS71 KRNK 172152
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT WED JUN 17 2009

NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
552 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...

AT 418 PM EDT...THE PUBLIC REPORTED A MUDSLIDE OVER NC HIGHWAY 88 
WEST NEAR CRESTON. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...CHILHOWIE...
WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF WILSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

KM
000 
WGUS71 KRNK 172304
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED JUN 17 2009

NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
704 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS 
BRIDGE...CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH 
OF WILSON. THREE TOP CREEK NEAR CRESTON WILL RECEIVE THE MOST 
RAINFALL OVER THE NEXT HOUR...AND STATE ROUTE 1100 MAY BE AT RISK. 
ADDITIONAL THUNDERSTORMS TO THE NORTHWEST WILL TRAIN OVER THE WARNED 
AREA OVER THE NEXT FEW HOURS...AND THE WARNING MAY NEED TO BE 
EXTENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

KM
000 
WGUS71 KRNK 172315
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT WED JUN 17 2009

NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
715 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS 
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS 
BRIDGE...CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH 
OF WILSON. THREE TOP CREEK NEAR CRESTON WILL RECEIVE THE MOST 
RAINFALL OVER THE NEXT HOUR...AND STATE ROUTE 1100 MAY BE AT RISK. 
ADDITIONAL THUNDERSTORMS TO THE NORTHWEST WILL TRAIN OVER THE WARNED 
AREA OVER THE NEXT FEW HOURS...AND THE WARNING MAY NEED TO BE 
EXTENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT FEW HOURS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

KM
000 
WGUS51 KRNK 172348
FFWRNK
NCC005-009-193-VAC077-173-180630-
/O.EXT.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 230 AM EDT THURSDAY.

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS APPROACHING THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  ROGERS SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...
  CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF     
  WILSON...CRESTON...TROUT...BALDWIN...WEST JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. RADAR INDICATES THAT THE HEAVIEST RAIN HAS FALLEN IN 
ASHE COUNTY NORTH CAROLINA...FROM TROUT TO BALDWIN. THESE LOCATIONS 
WILL BE MOST LIKELY TO EXPERIENCE FLOODING OVER THE NEXT SEVERAL 
HOURS. THIS INCLUDES...THREE TOP CREEK...THREE TOP ROAD AND STATE 
ROAD 1100. BEAVER CREEK AND NETTLE KNOB ROAD. ALSO BRUSH 
CREEK...ROCK CREEK AND THE SOUTHERN END OF THE NORTH FORK OF THE NEW 
RIVER NEAR STATE ROAD 1118. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

LANDSLIDES AND ROCK SLIDES CAN TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATHS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3664 8163 3677 8169 3681 8173 3683 8169
      3655 8112 3622 8136 3640 8173 3642 8174

$$

KM
000 
WGUS71 KRNK 180040
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED JUN 17 2009

NCC005-193-VAC077-173-180045-
/O.CAN.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
840 PM EDT WED JUN 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SMYTH...
SOUTHWESTERN GRAYSON...WESTERN ALLEGHANY AND NORTHWESTERN WILKES
COUNTIES...

LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
      3636 8134 3634 8137 3631 8135 3628 8138
      3628 8140 3627 8141 3626 8144 3640 8173

$$

NCC009-180630-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
840 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR ASHE
COUNTY...

AT 835 PM EDT...RADAR INDICATES THAT THE HEAVIEST RAIN HAS FALLEN 
IN SOUTHERN ASHE COUNTY NORTH CAROLINA...FROM TROUT TO BALDWIN. 
THESE LOCATIONS WILL BE MOST LIKELY TO EXPERIENCE FLOODING OVER THE 
NEXT SEVERAL HOURS. THIS INCLUDES...THREE TOP CREEK...THREE TOP ROAD 
AND STATE ROAD 1100. BEAVER CREEK AND NETTLE KNOB ROAD. ALSO BRUSH 
CREEK...ROCK CREEK AND THE SOUTHERN END OF THE NORTH FORK OF THE NEW 
RIVER NEAR STATE ROAD 1118. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
      3636 8134 3634 8137 3631 8135 3628 8138
      3628 8140 3627 8141 3626 8144 3640 8173

$$

KM
000 
WGUS71 KRNK 180345
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT WED JUN 17 2009

NCC009-180630-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
1145 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR ASHE
COUNTY...

AT 1130 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME 
LOW WATER BRIDGE CROSSINGS IN ASHE COUNTY WERE STILL UNDER WATER.  

EVEN THOUGH WIDESPREAD HEAVY RAIN HAS ENDED ACROSS THE AREA...HIGH 
WATER DANGERS WILL CONTINUE IN AND NEAR STREAMS AND AND LOW WATER 
CROSSINGS INTO THE EARLY MORNING HOURS UNTIL RUNOFF FROM EARLIER 
HEAVY RAINS ABATES.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...SHATLEY SPRINGS...
LANSING...JEFFERSON...FLATWOOD...CLIFTON AND ASHLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
      3636 8134 3634 8137 3631 8135 3628 8138
      3628 8140 3627 8141 3626 8144 3640 8173

$$

WERT
000 
WGUS71 KRNK 180633
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT THU JUN 18 2009

NCC009-180643-
/O.EXP.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
233 AM EDT THU JUN 18 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR ASHE COUNTY...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
      3636 8134 3634 8137 3631 8135 3628 8138
      3628 8140 3627 8141 3626 8144 3640 8173

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:45 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUN 17 2009

.SYNOPSIS...
A WARM FRONT JUST SOUTH OF THE AREA WILL SLOWLY LIFT NORTH THROUGH
THE AREA TODAY AND WILL BE NORTH OF THE AREA BY THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE WEST THURSDAY
AFTERNOON INTO FRIDAY.  A COLD FRONT WILL MOVE SOUTHEAST THROUGH
THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. FLASH FLOOD WARNINGS
IN THE FAR WESTERN CWA EXPIRED LESS THAN AN HOUR AGO BUT WITH
HEAVY RAINFALL NOW APPROACHING THAT AREA WILL HAVE TO MONITOR FOR
WATER PROBLEMS IN THAT AREA FIRST. LAPS AND SPC MESO PAGE SHOW
MUCH MORE STABLE AIR ACROSS THE CWA..WITH LIS ABOVE 0C AND CAPES
UNDER 200 J/KG SO THESE INTENSE CONVECTIVE ELEMENTS SHOULD WEAKEN
SIGNIFICANTLY AS THEY ENTER SMYTH/TAZEWELL/ASHE COUNTIES. HIGH
PWATS REMAIN ACROSS THE AREA WITH MORNING SOUNDING 1.43 INCHES AND
SATURATED UP TO ALMOST 500 MB. MODELS IN SOME CONFLICT HOWEVER
ABOUT PRECIP TODAY WITH THE NAM PRODUCING ONLY SCT SHRA AND GFS/EC
MODELS SUBSTANTIALLY WETTER. BASICALLY FOLLOWED GOING FORECAST FOR
POPS/QPF TODAY WITH MINOR TWEAKS FOR CURRENT TRENDS. STILL WEDGED
IN AT THE SURFACE WITH LOW CLOUDS AND COOL TEMPS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WARM FRONT WILL LIFT NORTHEAST THROUGH THE AREA TONIGHT AND
THURSDAY...HEIGHTS BUILDING ALOFT WITH SURGE OF VERY WARM AIR
ENTERING THE REGION FROM THE WEST...85H TEMPS ARE PROGGED TO CLIMB
TO NEAR +24 DEG C BY FRIDAY.  WITH WARMING TEMPS ALOFT...OVERALL
PRECIP COVERAGE WILL WANE THURSDAY AND MAY BE COMPLETELY NON
EXISTENT FRIDAY. WILL MAINTAIN POPS TONIGHT AND EARLY THURSDAY UNTIL
FRONT CLEARS THE AREA.  WILL ALSO MAINTAIN CHC POPS ACROSS THE NRN
CWA FRIDAY FOR ANY MCS THAT DRIFTS ACROSS THE OHIO VALLEY AND INTO
NORTHERN VA ALONG WARM FRONT WHICH WILL BE POSITIONED NORTH OF THE
FORECAST AREA.

HIGHS THURSDAY SHOULD REACH INTO THE 80S. FRIDAY WILL BE WARMER WITH
TEMPS RANGING FROM THE 80S MTNS TO THE LOW-MID 90S EAST OF THE BLUE
RIDGE. WITH THE WET GROUND...IT WILL FEEL RATHER SULTRY.  WESTERLY
85H WINDS ARE PROGGED BETWEEN 20-25 KTS...SO THERE SHOULD BE A
BREEZE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.

&&

.HYDROLOGY...
PAST 6H RAINFALL HAS BEEN HEAVIEST IN THE FAR WEST...MAINLY
TAZEWELL. ISSUED URBAN/SMALL STREAM FLOOD ADVISORY FOR WESTERN
TAZEWELL AND SMYTH.  RICHLANDS TVA RAIN GAGE PICKED UP 1.51
INCHES PAST 6 HOURS AND CLINCH RIVER AT RICHLANDS IS RISING
RAPIDLY AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
     009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
     018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PC
SHORT TERM...PM
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...PC
Hazardous weather outlook, Jun 17, 5:18 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT WED JUN 17 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-
SUMMERS-MONROE-GREENBRIER-
518 AM EDT WED JUN 17 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ005-006-VAZ044>047-058-059-180930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY.
ISOLATED THUNDERSTORMS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-180930-
SURRY-STOKES-WILKES-YADKIN-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.  IN ADDITION...STORMS
MAY CONTAIN BURSTS OF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 17, 10:28 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     5 SSW SUGAR GROVE       36.70N 81.43W
06/16/2009                   GRAYSON            VA   EMERGENCY MNGR

            TREE DOWN ON ROUTE 16 IN TROUTDALE

&&

JJACKSON
Local storm report, Jun 17, 10:43 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 WNW SUGAR GROVE       36.28N 81.83W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON RUSH BRANCH ROAD

0837 PM     TSTM WND GST     SALTVILLE               36.88N 81.76W
06/16/2009  E0.00 MPH        SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN

0840 PM     TSTM WND DMG     1 NNW SUGAR GROVE       36.28N 81.79W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON GEORGES GAP ROAD

0848 PM     TSTM WND DMG     5 NNE WHITETOP          36.66N 81.58W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN ON WHITETOP ROAD

0905 PM     TSTM WND DMG     MARION                  36.83N 81.50W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN.

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:00 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell60 min
Jun 16, 8:33 PM EDTTornado WarningRNKGrayson, Smyth42 min
Jun 16, 8:56 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell34 min
Jun 16, 8:59 PM EDTSpecial Weather StatementRNKWythe31 min
Jun 16, 9:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson49 min
Jun 16, 9:38 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Pulaski, Wythe, City of Galax37 min
Jun 16, 10:36 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Floyd, Franklin, Montgomery, Patrick and 4 more54 min
Jun 17, 1:53 AM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe82 min
Jun 17, 2:12 AM EDTFlash Flood WarningRNKBland, Tazewell6 hr
Jun 17, 3:04 AM EDTFlash Flood WarningRNKSmyth, Wythe6 hr
Jun 17, 12:40 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jun 17, 2:39 PM EDTFlash Flood WarningRNKTazewell5 hr
Jun 17, 3:02 PM EDTSevere Thunderstorm WarningRNKGrayson58 min
Jun 17, 3:19 PM EDTTornado WarningRNKAshe26 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes62 min
Jun 17, 3:45 PM EDTTornado WarningRNKAshe, Wilkes30 min
Jun 17, 3:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes78 min
Jun 17, 7:01 PM EDTSpecial Weather StatementRNKAshe29 min

Nearby

Flash Flood Warnings in North Carolina, 2009Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.